Indiana, 2003

Flooding in Indiana, September 27 to 30, 2003

September 27 to 30, 2003 · NWS IND · 8 events in 8 counties and zones

Only 1 to 2 inches of rain fell on September 26, 2003. Even with such a small amount of rainfall, previously saturated ground gave way to minor flooding along the Wabash River.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Only 1 to 2 inches of rain fell on September 26, 2003. Even with such a small amount of rainfall, previously saturated ground gave way to minor flooding along the Wabash River. The flooding began on September 27, 2003 and continued into October.Location: Flood Stage: Crest: Date of Crest:Lafayette 11.0 16.47 09/28/03Covington 16.0 20.08 09/29/03Montezuma 14.0 18.79 09/30/03Terre Haute 14.0 16.47 10/01/03Hutsonville 16.0 18.40 10/02/03Riverton 15.0 16.90 10/03/03

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Sep 26, 2:30 PM EST, 11 hours 11 minutes earlier.

Area forecast discussion, Sep 26, 2:30 PM EST, 11 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 PM EST FRI SEP 26 2003

CD FRONT FM SE IA TO NR MO EARLY THIS AFTERNOON. WEAK WARM FRONTAL
BOUNDARY OVER SRN INDIANA MOVING LITTLE...AND TEMPS BEING KEPT
DOWN. RADAR SHOWS -TSRA JUST NORTH OF THE WARM FRONT ACRS THE SRN
FA. DEWPOINTS ACRS THE AREA HAVE MAINTAINED A SLOW CLIMB INTO THE
LOWER 50S.

MAIN FCST CHALLENGE WL BE PCPN TIMING.

MODELS ARE IN GOOD AGREEMENT. VIGOROUS UPPER SYSTEM TO PUSH ACRS
INDIANA THIS EVENING. VERY STRONG DYNAMICS ARE SET IN PLACE TO PUSH
ACROSS IN THE SHARP TROF. H7 LAYER SHOW STRONG VV AND HIGH RHS
PUSHING ACRS THE FA TONIGHT INDICATIVE OF A SQUALL LINE. NATIONAL
RADAR MOSAICS SHOW TSRA BREAKING OUT AHEAD OF THE CD FRONT ACRS
CENTRAL IL AND NRN MO. TIME SECTIONS CONCUR STRONG VV AND SATURATED
AIRMASS THIS EVENING.  305K ETA ISENTROPIC SFC SHOWS PLENTY OF
MOISTURE AVAILABLE...OVR 6 G/KG. SOUNDINGS ALSO SHOWING FAVORABLE
SPEED AND DIRECTIONAL SHEAR. H10-H8 LAYER SHOW VERY STRONG
CONVERGENCE THROUGH THE LAYER. THUS HIGHEST POSSIBLE POPS LOOK THE
WAY TO GO TONIGHT. SINCE THIS STRONG SYSTEM INCLUDES 40-45 KNT H8
JET ACRS THE AREA FEEL DAMAGING WINDS STILL POSSIBLE. WL KEEP SVR
TYPE WORDING ALSO.

QUICK MOVING CD FRONT SHOULD EXIT THE AREA OVERNIGHT AND AWL TRY TO
ADJUST GRIDS IN THAT MATTER. NICE MID LVL DRY SLOT WORKS IN BEHIND
THE FRONT FOR SAT...BUT GIVEN STRONG CAA...CYCLONIC LOWER LVL FLOW
AND SLIGHTLY NEG CU RULE WL LEAN TOWARD A MOCLDY FCST. ANOTHER WEAK
DISTURBANCE LOOKS TO PUSH ACRS THE STATE ON SATURDAY NIGHT AND GIVEN
THE STRONG UPPER TROF THAT WL REMAIN ALOFT LOW CHC POPS DO NOT LOOK
UNREASONABLE. TIME SECTIONS HERE HINT AND HIGHER LWR LVL RH/S.

GIVEN THE STRONG CAA TONIGHT WL GO COLDER THAN DEWPOINTS AND MAV MOS
LOOKS GOOD HERE. STRING CAA CONTINUES ON SATURDAY AND WITH A FEW
MORE EXPECTED CLDS PERHAPS WL LEAN COOLER THAN MAV MOS. WITH CLDS
LINGERING ON SATURDAY NIGHT AND SUNDAY WL LEAN WARMER ON LOWS AND
COOLER ON HIGHS.

.IND...
IN...NONE.

PUMA
Hazardous weather outlook, Sep 27, 12:33 AM EST, 1 hour 8 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-270900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1233 AM EST SAT SEP 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...REST OF THE OVERNIGHT

A STRONG COLD FRONT WILL MOVE ACROSS CENTRAL INDIANA OVERNIGHT.
THUNDERSTORMS WILL CONTINUE THROUGH 2 AM EST SOUTH OF A TERRE HAUTE
TO INDIANAPOLIS TO MUNCIE LINE AND BE ENDING NORTH OF THAT LINE.
THE STORMS ARE EXPECTED TO BE BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

KOCH

In the hours before

Local storm report, Sep 26, 8:54 PM EST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
854 PM EST FRI SEP 26 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    1 S ARCADIA               IN   71 MPH TSTM WND GST
09/26/03   HAMILTON                       REPORTED BY WISH-TV
                                          EQUIPMENT AT HAMILTON
                                          HEIGHTS HIGH SCHOOL.

ZIMMERMAN
Local storm report, Sep 26, 9:52 PM EST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
952 PM EST FRI SEP 26 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 PM    2 N FRANKTON              IN   TSTM WND DMG
09/26/03   MADISON                        GARAGE DOOR BLOWN IN AND
                                          ROOF DAMAGE TO HOUSE.

0915 PM    3 W ANDERSON              IN   TSTM WND DMG
09/26/03   MADISON                        8 INCH DIAMETER TREE LIMB
                                          BLOWN DOWN ACROSS ROAD NEAR
                                          THE INTERSECTION OF 8TH ST.
                                          AND RAIBLE AVE.

ZIMMERMAN
Special weather statement, Sep 26, 10:03 PM EST, 3 hours 38 minutes before
INZ037>042-045>049-051>057-060>065-067>072-270700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1003 PM EST FRI SEP 26 2003

TORNADO WATCH NUMBER 932 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...TIPTON...MADISON...DELAWARE...BOONE...HAMILTON...PUTNAM...
HENDRICKS...MARION...VIGO...CLAY AND SULLIVAN.

TORNADO WATCH NUMBER 932 REMAINS IN EFFECT UNTIL 200 AM EST FOR THE
FOLLOWING COUNTIES...RANDOLPH...HENRY...HANCOCK...RUSH...SHELBY...
JOHNSON...MORGAN...OWEN...DECATUR...BARTHOLOMEW...BROWN...MONROE...
JENNINGS...GREENE...JACKSON...LAWRENCE...KNOX...MARTIN AND DAVIESS.

ZIMMERMAN
Local storm report, Sep 26, 10:44 PM EST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1044 PM EST FRI SEP 26 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0955 PM    5 NNW UNION CITY          IN   TSTM WND DMG
09/26/03   RANDOLPH                       ROOF ON HOUSE DAMAGED AND A
                                          PORTION OF THE ROOF BLOWN
                                          OFF. TREES AND POWER LINES
                                          ALSO BLOWN DOWN BY
                                          THUNDERSTORM WINDS.

0945 PM    RIDGEVILLE                IN   TSTM WND DMG
09/26/03   RANDOLPH                       TREES UPROOTED AND POWER
                                          LINES BLOWN DOWN BY
                                          THUNDERSTORM WINDS.

0929 PM    PARKER CITY               IN   TSTM WND DMG
09/26/03   RANDOLPH                       TREES AND POWER LINES BLOWN
                                          DOWN BY THUNDERSTORM WINDS.

ZIMMERMAN
Special weather statement, Sep 26, 11:18 PM EST, 2 hours 23 minutes before
INZ042-048-049-053>057-061>065-067>072-270700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1118 PM EST FRI SEP 26 2003

TORNADO WATCH NUMBER 932 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...RANDOLPH...HENRY...HANCOCK...MORGAN...JOHNSON...SHELBY...
RUSH...OWEN...GREENE...MONROE...BROWN...BARTHOLOMEW...KNOX...
DAVIESS...MARTIN AND LAWRENCE.

TORNADO WATCH NUMBER 932 REMAINS IN EFFECT UNTIL 200 AM EST FOR THE
FOLLOWING COUNTIES...DECATUR...JENNINGS AND JACKSON.

ZIMMERMAN
Special weather statement, Sep 26, 11:44 PM EST, 1 hour 57 minutes before
INZ065-071-072-270545-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1144 PM EST FRI SEP 26 2003

TORNADO WATCH #932 THAT WAS IN EFFECT FOR...DECATUR...JENNINGS AND
JACKSON COUNTIES... HAS BEEN CANCELLED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 flood. Local standard time, as filed.

Flood, Carroll

When
September 27, 1:41 AM EST to September 30, 5:00 PM EST
Where
Carroll forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.583, -86.563 (the zone’s center; the record gives no point)

Flood, Tippecanoe

When
September 27, 1:41 AM EST to September 30, 5:00 PM EST
Where
Tippecanoe forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.389, -86.894 (the zone’s center; the record gives no point)

Flood, Warren

When
September 27, 5:21 AM EST to September 30, 11:59 PM EST
Where
Warren forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.347, -87.353 (the zone’s center; the record gives no point)

Flood, Fountain

When
September 27, 5:21 AM EST to September 30, 11:59 PM EST
Where
Fountain forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.121, -87.242 (the zone’s center; the record gives no point)

Flood, Vermillion

When
September 27, 10:16 AM EST to September 30, 11:59 PM EST
Where
Vermillion forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.854, -87.464 (the zone’s center; the record gives no point)

Flood, Parke

When
September 27, 10:16 AM EST to September 30, 11:59 PM EST
Where
Parke forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.774, -87.206 (the zone’s center; the record gives no point)

Flood, Vigo

When
September 28, 2:48 AM EST to September 30, 11:59 PM EST
Where
Vigo forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.431, -87.390 (the zone’s center; the record gives no point)

Flood, Sullivan

When
September 28, 7:00 PM EST to September 30, 11:59 PM EST
Where
Sullivan forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.089, -87.415 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336897, 5336898, 5336899, 5336900, 5336901, 5336902, 5336903, 5336904.